Washington, DC, United States (ProPublica) – by T. Christian Miller and Jeff Gerth
Americans have a spotty understanding of the risks of Tylenol, a nationwide poll conducted earlier this year shows.
About half said they are not aware of any safety warnings involving the drug. But 80 percent said that overdosing on the medicine could result in serious side effects.
Thirty-five percent of those surveyed said it was safe to mix Tylenol with another medicine that contains acetaminophen, the active ingredient in Tylenol. This practice is known as “double dipping” and can lead to accidental overdoses.
Taken together, the results suggest a mixed record of success for the labels on Tylenol packages intended to warn consumers about the dangers of the drug.
It also suggests that the acetaminophen public awareness campaigns sponsored over the past several years by the U.S. Food and Drug Administration, the drug industry and McNeil Consumer Healthcare Products, the Johnson & Johnson unit that makes Tylenol have yet to be fully effective.
When taken as recommended, acetaminophen is generally safe, with few side effects. But at higher amounts, it can damage the liver, sometimes with lethal consequences.
As an investigation by ProPublica reported last week, about 150 people die each year after accidentally ingesting too much acetaminophen, according to data from the Centers for Disease Control and Prevention. Tens of thousands more are sent to hospitals and emergency rooms for treatment from acetaminophen poisoning, studies show. The FDA now calls acetaminophen toxicity a “persistent, important public health problem.”
The telephone poll of 1,003 adults was conducted by Princeton Survey Research Associates International in February and March, and it has a margin of error of 3.5 percentage points. It was commissioned by ProPublica and This American Life, which produced a radio story on the risks of acetaminophen. Full results from the survey are here.
– Provided by ProPublica.org